Clindamycin associated colitis. A prospective study

F. J. Tedesco, R. W. Barton, D. H. Alpers

Research output: Contribution to journalArticle

457 Scopus citations

Abstract

A prospective study of 200 consecutive patients receiving clindamycin for various reasons showed a 21% incidence of diarrhea and a 10% incidence of pseudomembranous colitis. The total dosage of clindamycin before the onset of diarrhea and the clinical syndrome associated with the diarrhea were of little help in differentiating those patients with or without pseudomembranous colitis. Pseudomembranous colitis developed most frequently after orally administered clindamycin, but was also seen with clindamycin parenterally administered. Early proctoscopic examination is necessary to diagnose colitis and is the most accurate means of detecting pseudomembranes; rectal biopsy results can confirm the diagnosis and delineate the degree of inflammation present. When the diagnosis is made soon after the onset of diarrhea, and the antibiotic is stopped, the pseudomembranous colitis seems to be self limiting with no mortality.

Original languageEnglish
Pages (from-to)429-433
Number of pages5
JournalAnnals of internal medicine
Volume81
Issue number4
DOIs
StatePublished - Jan 1 1974

Fingerprint Dive into the research topics of 'Clindamycin associated colitis. A prospective study'. Together they form a unique fingerprint.

  • Cite this